Erowid Relies on Donations From Visitors Like You
Not Worth It for the Long Term
Gabapentin
by bfabbb
Citation:   bfabbb. "Not Worth It for the Long Term: An Experience with Gabapentin (exp97247)". Erowid.org. Mar 10, 2016. erowid.org/exp/97247

 
DOSE:
  oral Pharms - Gabapentin (daily)
    oral Tizanidine (daily)

BODY WEIGHT: 135 lb


In late 2007 or early 2008 I was referred to a neurologist and Was prescribed Neurontin (Gapapentin) for severe Neuropathic Pain. While I've never been diagnosed with a specific condition, I have struggled with severe nerve pain, insomnia as well as depression and other symptoms.

When I started Neurontin they had tried about 8 other meds on me over the years (Cymbalta, Effexor, Elavil, and others) both to help with the depression, nerve pain, anxiety, and everything else. Nothing worked, and the doctor suggested gabapentin. I was desperate and at the time thought it was a relatively safe medication.

Immediately I noticed an improvement in my nerve pain and I continued to take it. At first the Dr started me on one 300MG dosage, and I was on one 1MG dose of Tizanadine daily for my muscle spasms as well. A few months later I was upped to 2X300mg a day, and then a year or so later I was upped to 3X300mg a day. It helped immensely with my nerve pain and depression and made me able to get out of bed. Before I had taken it I missed an average of 15-25 days a term at school because I was hurting so bad I couldn't get out of bed, climb the stairs, and drive to school. I was so happy I'd finally found something, even though I didn't like that I was dependent on a pill.

I went to college in 2009 and was still at 900mg a day. Up to this time I'd had no problem with refills and had received the meds every day for over a year. Well, My doctor called in the prescriptions to the pharmacy in my home town, over an hour and a half away from where I was living at the time to go to school. I tried to get it changed but they screwed it up and it got sent to the right pharmacy but since it'd already been sent to the first I couldn't pay for it because the insurance wouldn't authorize it twice. I had not had any neurontin for about 12-18 hours at this point because I had run out the night before.
I had not had any neurontin for about 12-18 hours at this point because I had run out the night before.
I felt completely and totally out of it, and could barely move. I felt awful and ended up making the drive back to my home town to get the prescription. I got to the other pharmacy an hour and forty five minutes away and the first thing I thought was 'I have no idea how the hell I got here'. I couldn't remember the drive. I was a zombie. All was well though. I got the script and resumed taking it.

Soon my nerve pain came back after a month or two and I was upped to 1200MG a day... I went on like this for another year or so and it started coming back as my tolerance built. Eventually I had to up the dose even further and was prescribed 1800MG a day, which I was on for a year or so.

Around this time I discovered the wonders of Marijuana and started smoking it. I found the effects to be much more pleasant but it accomplished all the same things. After a while when I wasn't smoking weed my nerve pain would come back with a vengeance some days, so I would take my 3x600 dose plus another half a pill or I'd take some from my friends or family members and take a couple of their 100mgs.

Eventually as this went on, in December 2011 I was abusing my muscle relaxants (at this time I was on 2x4MG dose of tizanadine as well) because as the neurontin became less effective my anxiety got out of control. I became addicted to those and was snorting 1/4 of a pill every couple of hours (which made them 3-4 times more potent). I realized how out of control things were and that gabapentin was no longer working for me, neither was the tizanadine, and decided to quit taking all synthetic substances. I weaned myself off the tizanidine over a week or so to little ill effect, But when I tried to wean myself off neurontin, it took over a month, about 5 weeks. After I quit taking it all together, I realized there was no way in hell it was worth the relief it gave me. I spent 3-4 weeks in bed 95% of the time. I could not talk to people, my social anxiety was at an all-time high... I've NEVER come even close to being that anxious and depressed. I'd see something sad or that would remind me of the past on tv and start bawling.

For the first 2-3 weeks I would cry and shake, but I simply didn't sleep for a week at a time. I wanted to die, I thought about killing myself and almost took up my old habit of self injury. All I could think about was taking a razor blade and slicing the fuck out of every part of my body. I was empty, and ugly, and worthless, and nothing I said meant anything. I couldn't face my family or the world in general. Even in public I wanted to cry. The few times I went out in public or drove I had to hide and cry so people wouldn't think I was crazy. My skin felt like it was on fire this entire time, and I was going outside every half hour for a cigarette trying desperately to ease the withdrawal of this supposedly harmless medication that was not supposed to be addictive. I ended up in the hospital around this time as well because I passed out. I have no idea if it was related at all, but it only fueled my anxiety. My anxiety was there at any minute, and this went on like this for a month... When it got slightly better, it continued for a couple more weeks and got slightly better, and a couple more...

And here I am 7 months after and I still have some of the same symptoms, They are just under control now. The withdrawal symptoms were severe enough to significantly impede my ability to live for 3 months after going completely off neurontin, and I still do not sleep like I did before/and on neurontin. I feel like this huge part of me was taken and I'll never get it back.

This medication NEEDS to have a warning about being physically addictive. I've withdrawn off several substances and have NEVER had one come even close to this, especially in duration. I've seen people withdraw off heroin before and though that is more severe, the duration is much shorter. I'm contemplating contacting a lawyer right now so that they will have to label it as habit-forming. So many people are taking this medication and they think its great, but if they ever come off it, they'll see why it's not. The dosage will always increase and I wasn't even on the maximum dosage approved! There is no way you can win with this drug. The only time I would say to take it is if it's not a daily thing and it's your ONLY option.

If I had not had Marijuana and a couple good friends, I would not be writing this. Suicide was the most prevalent thing on my mind the entire time just to end all of the horrid pain. This is most definitely not a good substance to be on long term. Much worse than SSRIs and opiate scripts. I promise you. I've withdrawn off of those and this is worse... So much worse. The consuming uncertainty isn't worth a little relieft.

The anxiety kicks in,
And uncertainty begins,
To consume you

And youíre crying itís 1 pm
Still canít get out of bed
You have places to go,
And people you know
Wanted to see you,
But your down, so down,
You canít even dial their phone,
Just deal with it alone,
You donít want them to see youÖ

Exp Year: 2012ExpID: 97247
Gender: Male 
Age at time of experience: 21 
Published: Mar 10, 2016Views: 22,218
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Gabapentin (183) : Health Problems (27), Medical Use (47), Depression (15), Addiction & Habituation (10), Various (28)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults